1. angecmc

    angecmc Registered User

    Dec 25, 2012
    2,108
    hertfordshire
    Hi, Mum has been a bit of a handful at her care home lately, very agitated and angry, they tried increasing her Trazadone but that made no difference to her. Dr came today and has prescribed Quetiapine a low dose to start with, she has Lewy bodies dementia, just wondering if anyone has had any experience of this drug and if there is anything we should watch for x

    Ange
     
  2. nitram

    nitram Registered User

    Apr 6, 2011
    19,140
    Male
    North Manchester
    Quetiapine was banned for my wife with LBD as she had a slight unilateral hand tremor, the consultant thought that it might promote Parkisonism.

    All cases are different it's up to the clinicians to make an informed decision.
     
  3. Daddygee

    Daddygee Registered User

    Jan 12, 2015
    20
    West Sussex
    Hi Ange
    My Wife has Parkinson's Dementia which is similar to LBD has been on a small dose of Quetiapine for two years it made her fell quite ill for a while but eventually she tolerated it.
    It is used to calm her down at night so she will sleep ,lately the memory clinic want to wean her of it as it is interfering with the Parkinson's.
    I hope this might help.
     
  4. Red66

    Red66 Registered User

    Feb 29, 2016
    363
    Dad on quetiapine

    My Dad has LBD, vascular dementia and Alzheimer's, he is on 3 quetiapine a day (12.5mg per tablet). He started them about 8 weeks ago now and he can't walk and is wheelchair bound completely as he can't weight bare. I have been told by the consultant that the benefits outweigh the side effects so he is staying on them. She is blaming the dementia for the loss of his legs and not the tablets, yet one of the side effects is muscle stiffness and pain which is clear to see he is in.

    The LBD hallucinations are very distressing for him and he is rather aggressive, in my opinion the quetiapine have calmed him slightly, but losing his legs is heartbreaking. Like this disease isn't heart breaking enough.

    I blame all the drugs he has been given for making things far worse at a much faster rate, well , that and being sectioned. He could walk, talk, feed himself and go the toilet 3 months ago. Can't do any of the above now.

    Like a rat in cage in these psych units.

    Heartbreaking

    Red
     
  5. Stevey

    Stevey Registered User

    Jul 27, 2015
    28
    UK
    My mother is also on Quietapine. A mental health doctor had visited her at the start of February and rang me to have my opinion and feedback on trying it alongside existing lorazepam. I agreed that we should try it as it might help to stabilise her and make her less aggressive / more compliant with personal care.

    Two weeks later the care home emailed social services and copied me in to say it was having no effect and that she was even more distressed and hysterical, especially in the afternoons.

    To be honest I don't know how or when they might find the right 'mix' of drugs and I don't like the idea of them mixing things up so much. As Red mentions above, back in November when she was home with dad, she was more mobile, more alert, and able to at least walk to the toilet on her own (although she was already having trouble with soiling or wetting herself then). Now, she is more or less incontinent, talks gibberish most of the time, doesn't know the time of day or day of the week, confused, distressed... everything you would expect.

    Mostly due of course being wrenched from her normal home surroundings but also these newly prescribed drugs have made a contribution to her deteriorating state. I had never heard of these medications before but I can see the affects it's having...
     
  6. angecmc

    angecmc Registered User

    Dec 25, 2012
    2,108
    hertfordshire
    Thanks for all your comments, it is so frightening. I know they need to do something with her and they have said they will monitor her closely but I am very apprehensive. I will very quickly request they stop the drug if I see any bad signs, she has always had trembling arms and legs, never diagnosed with Parkinson's, just hope this GP has weighed all this up before prescribing this drug. They tried to give her haloperidol, but I refused to let them give this to her and they agreed to try increasing her Trazadone, but this hasn't worked, so reluctantly I am letting them try this drug. It really is a nightmare, love to you all xx

    Ange
     
  7. Red66

    Red66 Registered User

    Feb 29, 2016
    363
    Hi Stevey,

    Dad has lorazepam as well as the quetiapine, but I am questioning if the lorazepam work anymore. He has good days and bad days, but they don't seem to calm him down.

    When he first took the lorazepam he was like a zombie, now they are like taking vitamins to him. I question if he is getting used to the drugs how long before they all need upping.

    We are struggling to find a nursing home for Dad as he is in a MHU. It's taking 3 people to get him washed and dressed and to take him the toilet. Nursing homes are saying that they just don't have the staff.

    I have no idea what's going to happen.

    I notice you are going to be a father, congrats. I have a 1 year and a 3 year old and they are what have kept us going. Great distraction for my mum. 50 years of marriage and then your world has gone just like that. We are all grieving, I personally think it's worse than a death. There is no closure and each day the disease is sucking the life out of our loved ones.

    Quicker a cure is found the better as we are potentially witnessing what is to come

    Red.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.